Closed form solution for the equations of motion for constrained linear mechanical systems and generalizations: an algebraic approach

Lazaros Moysis, Athanasios A. Pantelous, Efstathios Antoniou, Nicholas P. Karampetakis

Research output: Contribution to journalArticleResearchpeer-review

10 Citations (Scopus)


In this paper, a mathematical methodology is presented for the determination of the solution of motion for linear constrained mechanical systems applicable also to systems with singular coefficients. For mathematical completeness and also to incorporate some other interesting cases, the methodology is formulated for a general class of higher order matrix differential equations. Thus, describing the system in an autoregressive moving average (ARMA) form, the closed form solution is derived in terms of the finite and infinite Jordan pairs of the system׳s polynomial matrix. The notion of inconsistent initial conditions is considered and an explicit formula for the homogeneous system is given. In this respect, the methodology discussed in the present note provides an alternative view to the problem of computation of the response of complex multi-body systems. Two interesting examples are provided and applications of the equation to such systems are illustrated.

Original languageEnglish
Pages (from-to)1421-1445
Number of pages25
JournalJournal of the Franklin Institute
Issue number3
Publication statusPublished - 1 Feb 2017
Externally publishedYes

Cite this